California, 2017

Hail in California, September 8, 2017

September 8, 2017 · NWS REV · 2 events in 1 county or zone

A deep area of low pressure over western California allowed shortwave troughs to lift through the Great Basin, enhancing thunderstorm development on the 8th. The strongest storms produced hail greater than 3/4 inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A deep area of low pressure over western California allowed shortwave troughs to lift through the Great Basin, enhancing thunderstorm development on the 8th. The strongest storms produced hail greater than 3/4 inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Sep 8, 1:13 PM PST, 52 minutes earlier.

Area forecast discussion, Sep 8, 1:13 PM PST, 52 minutes before
Area Forecast Discussion
National Weather Service Reno NV
213 PM PDT Fri Sep 8 2017

.SYNOPSIS...

Low pressure off the California coast will continue to bring
moisture to the region resulting in daily thunderstorm chances
through early next week. Strongest thunderstorms are expected
this afternoon and evening as low pressure swings into the
Sierra. Otherwise, drier air working into the region will limit
thunderstorm chances to the southern Sierra in Mono and Inyo
counties for the weekend before increasing in coverage again early
next week.

&&

.DISCUSSION...

Thunderstorms are developing as forecast over the eastern Sierra
with some activity over eastern ranges in Pershing/Churchill
counties as well. The rest of the afternoon will see coverage
spread especially near the Tahoe Basin and along the Sierra Front
of Nevada. Primary threats will be strong gusty outflow, small
hail, heavy rain, and dangerous lightning. Activity is expected to
continue into the evening and overnight hours as low pressure
pivots inland.

Otherwise, the cut-off low continues to be the primary weather
feature over the region. The forecast challenge remains
forecasting stronger forcing periods where thunderstorms will be
possible or in wider coverage - currently projected to be today
and this coming Tuesday. Models show a retrogression of the long
wave pattern over the weekend resulting in a southern shift in the
low's position. As such, this and light easterly flow will pin
thunderstorms chances mainly to the higher Sierra in Mono,
Mineral, and Inyo Counties where surface convergence and mid level
moisture remain sufficient to allow for thunderstorm formation
Saturday and Sunday.

Mid range models have come to more of a consensus over
yesterday's runs for early next week. GFS has trended to the
ECMWF's solution of the low moving northeastward late Monday and
Tuesday. This will increase coverage of precipitation across the
region bringing more widespread showers and thunderstorm coverage.
The trend of increasing precipitation chances was continued with
moderate chances of thunderstorms forecast Tuesday and Wednesday.

Temperatures warm through the weekend above seasonal averages as
cloud cover diminishes allowing for increased solar insolation.
Then temps fall to around/slightly below seasonal averages next
week due to increased cloud cover and dynamic cooling from
precipitation. Overnight lows would remain above seasonal averages
next week due to the insulating layer of cloud cover. Boyd

&&

.AVIATION...

Scattered showers and thunderstorms are expected today with areas
most likely to be affected are the Tahoe and Sierra Front terminals
(KTVL/KTRK/KCXP/KRNO) with a 40% chance at each one. Gusty winds to
40 kts and hail around 1/2" in diameter are most likely impacts.
KMMH and other terminals will only see a 20-30% chance. Best chance
for storms from 22-03Z. Otherwise VFR conditions are expected.
Much less threat over the weekend with only a 20% chance for KMMH.
Wallmann

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Sep 8, 12:46 PM PST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Reno NV
146 PM PDT FRI SEP 8 2017

CAZ072-NVZ002-082145-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
146 PM PDT FRI SEP 8 2017

...THUNDERSTORMS DEVELOPING OVER LAKE TAHOE...

Thunderstorms are beginning to develop over Lake Tahoe. Initial gusts
up to 40 mph will be possible with the potential for stronger storms
later in the afternoon. Small hail and dangerous lightning will also
be possible with this storm. It is best to move indoors and stay off
of area hiking trails and Lake Tahoe in a thunderstorm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or inside
a vehicle now. Don't be caught on the water in a thunderstorm. Strong
wind gusts and lightning pose an immediate danger to boaters. Gusty
winds will cause a rapid increase in wave heights which may capsize
small boats.

&&

LAT...LON 3928 11991 3893 11989 3890 12009 3914 12024
      3921 12025
TIME...MOT...LOC 2042Z 159DEG 12KT 3895 11997

MB
Local storm report, Sep 8, 1:12 PM PST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
212 PM PDT FRI SEP 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             2 ENE SOUTH LAKE TAHOE  38.96N 119.94W
09/08/2017  M0.25 INCH       EL DORADO          CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED PEA SIZE HAIL FALLING
            NEAR HEAVENLY VILLAGE.

&&

JOHNSTON
Local storm report, Sep 8, 1:35 PM PST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
235 PM PDT FRI SEP 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HEAVY RAIN       5 NNW MARKLEEVILLE      38.77N 119.82W
09/08/2017  M0.36 INCH       ALPINE             CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED 0.36 INCHES OF RAIN
            WITHIN 25 MINUTES. NICKEL SIZE HAIL ALSO REPORTED.

&&

JOHNSTON
Special weather statement, Sep 8, 2:00 PM PST, 5 minutes before
Special Weather Statement
National Weather Service Reno NV
300 PM PDT FRI SEP 8 2017

CAZ072-NVZ002-082300-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
300 PM PDT FRI SEP 8 2017

...STRONG THUNDERSTORMS MOVING INTO THE LAKE TAHOE BASIN...

At 258 PM PDT, Doppler radar was tracking a strong thunderstorm near
South Lake Tahoe, moving northwest at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm. Brief moderate to heavy rain is also possible with this
storm.

Locations impacted include...
South Lake Tahoe, Kings Beach, Tahoe City, Dagget Pass, Glenbrook,
Emerald Bay, Crystal Bay, Zephyr Cove, Sugar Pine Point S, Bliss
State Park, Meyers, Kingsbury, Carnelian Bay, Homewood and South
Lake Tahoe Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3928 12010 3924 11993 3888 11986 3885 12003
      3894 12014 3918 12026 3920 12025
TIME...MOT...LOC 2158Z 151DEG 15KT 3889 11995

The radar

The Reno radar (KRGX), 101 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, El Dorado

When
September 8, 2:05 PM PST to 2:15 PM PST
Where
El Dorado County, 0.88 mi NW of South Lake Tahoe
Measured
0.88 in hail
Reported by
Public
Coordinates
38.940, -119.980

Public reported nickel size hail via Facebook.

Hail, El Dorado

When
September 8, 2:25 PM PST to 2:35 PM PST
Where
El Dorado County, 3.62 mi SSE of Meeks Bay
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
38.980, -120.100

Ranger at DL Bliss State Park reported quarter size hail accumulating up to a half inch on ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722788, 722785.